Lake Huron, 2005

Marine Thunderstorm Winds in Lake Huron, June 5, 2005

June 5, 2005 · NWS DTX · 2 events in 2 counties and zones

2 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 5, 6:10 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 6:10 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
710 PM EDT SUN JUN 5 2005

.AVIATION...

NUMEROUS THUNDERSTORMS WILL AFFECT ALL TAFS DURING THE FIRST FEW
HOURS OF THE FORECAST. SOME OF THESE STORMS WILL BE SEVERE AND WILL
CARRY A TEMPO GROUP UNTIL 02Z FOR ALL AREAS FOR THE BIGGEST STORMS.
WILL ALSO HAVE PREDOMINANT SHOWERS IN MBS/FNT CLOSER TO COMMA-HEAD
STRATIFORM PRECIP THAT WILL FOLLOW THE CONVECTION INTO THE AREA.
WILL DELAY THESE SHOWERS FOR A FEW HOURS IN DTW/DET...BUT STILL
CARRY SHOWERS UNTIL 04Z. THEREAFTER...CLEAR SAILING. SOUTHWEST WINDS
SHOULD REMAIN STRONG ENOUGH OVERNIGHT TO PREVENT ANY SIGNIFICANT FOG
FORMATION FROM THIS RAINFALL. AS CURRENT DISTURBANCE PASSES...THE
AREA WILL REMAIN IN SOUTHWEST/WEST FLOW...WHICH WILL BECOME GUSTY
DURING THE DAYTIME MIXING ON MONDAY. WILL INCLUDE GUSTS OVER 20 KTS.

&&

.SHORT TERM...SUNDAY NIGHT AND MONDAY...ISSUED AT 305 PM EDT.

MAIN ACTION IN THE SHORT TERM IS JUST GETTING STARTED...AND WILL
CONTINUE THROUGH MUCH OF THE EVENING. STRONG DESTABILIZATION HAS
OCCURRED TODAY WITH PLENTY OF SUNSHINE COUPLING WITH ABJECTION OF
WARM AND MOIST AIR FROM KENTUCKY/OHIO VALLEY. INITIAL CONVECTIVE
ACTIVITY HAS FIRED ON LAKE BOUNDARY/OLD CONVECTIVE BOUNDARY IN
SOUTHWEST LOWER...WITH NEXT BATCH ALREADY ON THE HEEL OF THIS ON
MAIN SHORTWAVE ENERGY LIFTING NORTHEAST THROUGH ILLINOIS. SHEAR WILL
BE SUFFICIENT (30-40KTS) FOR SUPERCELLS GIVEN THE INSTABILITY 2000+
J/KG MIXED LAYER...3000+ SFC). TORNADO WATCH IS ALREADY OUT AND WILL
SHAPE THE GRIDS TO THIS POTENTIAL THROUGH 00Z.

WOULD EXPECT LINGERING ACTIVITY AFTER 00Z...MORE CONCENTRATED IN THE
00Z-04Z AREA...BUT ALSO POSSIBLE OVERNIGHT. FOR NOW...WILL GO FOR A
CHANCE OF THUNDERSTORMS 00Z ON...AND REFINE LATER THIS EVENING BASED
ON HOW THIS SVR WX EVENT EVOLVES THIS EVENING.

QUIET TOMORROW IN THE WAKE OF UPPER TROF RESPONSIBLE FOR TONIGHTS
WX...BUT TEMPERATURES DO NOT COOL OFF ALL THAT MUCH WITH WEST WINDS
IN THE LOW LEVELS. WOULD EXPECT MID 80S TO BE PREVALENT WITH THE
SUNSHINE EXPECTED...WITH HUMIDITY LEVELS DONE -VS- TODAY.

&&

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...ISSUED AT 305 PM EDT.

THE LULL CONTINUES INTO TUESDAY...BUT ADDITIONAL TROFFING IS ALREADY
DIGGING INTO THE WESTERN CONUS...PROMISING TO SET UP AN ACTIVE WX
PATTERN FOR THE CENTRAL CONUS...WITH THIS ACTIVITY FEEDING ALONG THE
NORTHERN EDGE OF THE EASTERN RIDGE INTO THIS GENERAL VICINITY. THE
POSITION OF THE RIDGE (AND ASSOCIATED CAPPING) WILL BE THE IMPORTANT
PART OF THIS FORECAST...AS THE NORTHERN EDGE WILL BE WAFFLING VERY
CLOSE THE THE CWA. WILL LEAVE THUNDERSTORMS IN THE FORECAST IN THE
WED THRU SAT TIMEFRAME...WITH THE BEST CHANCE ATTM APPEARING TO BE
THU/FRI.

TEMPERATURES TO REMAIN IN THE 80S UNTIL LATE IN THE FORECAST...AND
EVEN THEN...WILL JUST EDGE THEM BACK A FEW DEGREES AS BASIC PATTERN
HOLDS. THERE DOES REMAIN A HINT OF ENOUGH SHORTWAVE ENERGY TO KNOCK
BACK THE RIDGE SOME MORE...BUT THIS HAS VARIED IN MODEL RUNS OVER
THE PAST FEW DAYS. WITH THIS EXPECTED TRANSITION...WILL TAPER OFF
PRECIPITATION CHANCES THROUGH THE WEEKEND...EXPECT THE FOCUS TO
SETTLE A BIT FURTHER SOUTH. THAT SAID...12Z GFS HAS ALREADY DELAYED
THIS IDEA FURTHER WITH NO REAL SIGNIFICANT COOLING UNTIL SUNDAY
NIGHT INTO EARLY THE FOLLOWING WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...TORNADO WATCH 404 IN EFFECT THROUGH 00Z.
LAKE HURON...TORNADO WATCH 404 IN EFFECT THROUGH 00Z.
LAKE ST CLAIR...TORNADO WATCH 404 IN EFFECT THROUGH 00Z.
MI WATERS OF LAKE ERIE...TORNADO WATCH 404 IN EFFECT THROUGH 00Z

&&

DG
Hazardous weather outlook, Jun 5, 3:00 PM EST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SUN JUN 5 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
400 PM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF SOUTHEAST MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

SEVERE THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE REST OF
THE AFTERNOON AND PERSIST INTO THE EVENING HOURS. MUCH OF THIS
ACTIVITY WILL BE FOCUSED ALONG AND NORTH OF INTERSTATE 69 THROUGH 6
PM. HOWEVER...ADDITIONAL THUNDERSTORMS WILL QUICKLY SPREAD INTO THE
REGION FROM NORTHERN INDIANA AND SOUTHWEST MICHIGAN...BRINGING A
SUBSTANTIAL CHANCE OF SEVERE WEATHER TO THE ENTIRE AREA.

THE PRIMARY HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS TO 70
MPH AND LARGE HAIL UP TO THE SIZE OF GOLFBALLS. IN ADDITION...A FEW
TORNADOES WILL BE LIKELY. STORM MOVEMENT WILL BE NORTHEAST AT 30 TO
35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY AS
ANOTHER COLD FRONT REACHES THE WESTERN GREAT LAKES REGION AND THEN
SLOWLY ADVANCES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-061000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
400 PM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...THIS EVENING AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM.

THUNDERSTORMS...SOME SEVERE...WILL BECOME MORE NUMEROUS DURING THE
REST OF THE AFTERNOON AND PERSIST INTO THE EVENING HOURS. THE
PRIMARY HAZARDS WITH THESE STORMS WILL BE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL...AT LEAST 1 INCH IN DIAMETER. IN ADDITION...TORNADIC
WATERSPOUTS CANNOT BE RULED OUT. STORM MOVEMENT WILL BE NORTHEAST AT
30 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY AS
ANOTHER COLD FRONT REACHES THE WESTERN GREAT LAKES REGION AND THEN
SLOWLY ADVANCES EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

SF/DG

In the hours before

Special weather statement, Jun 5, 7:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
801 PM EDT SUN JUN 5 2005

LCZ422>423-460-LEZ444-LHZ442>443-463>464-MIZ054>055-
061>063-068>070-075-082>083-060200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-SANILAC-TUSCOLA-WASHTENAW-
801 PM EDT SUN JUN 5 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF 404 AND
HAS ISSUED TORNADO WATCH 410 UNTIL 10 PM EDT FOR THE FOLLOWING
AREA...

IN MICHIGAN THE NEW WATCH INCLUDES 12 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... SANILAC... ST. CLAIR...
TUSCOLA... WASHTENAW... WAYNE...

THE NEW WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

DETROIT RIVER...
LAKE ST. CLAIR...
ST. CLAIR RIVER...
MICHIGAN WATERS OF LAKE ERIE...
HARBOR BEACH TO PORT SANILAC MI...
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI...
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI...
PORT SANILAC TO PORT HURON MI...

THIS INCLUDES THE CITIES OF...PONTIAC...WARREN...ANN ARBOR...
HOWELL...DETROIT...PORT HURON...ADRIAN...CARO...SANDUSKY...
LAPEER...MONROE AND FLINT.

LHZ421>422-441-462-MIZ047>049-053-060-060101-
OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
BAY-HURON-MIDLAND-SAGINAW-SHIAWASSEE-
801 PM EDT SUN JUN 5 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 404 FOR
THE FOLLOWING AREA...

IN MICHIGAN THIS CANCELS 5 COUNTIES

IN SOUTHEAST MICHIGAN

BAY... HURON... MIDLAND...
SAGINAW... SHIAWASSEE...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

INNER SAGINAW BAY...
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI...
OUTER SAGINAW BAY...
PORT AUSTIN TO HARBOR BEACH MI...

THIS INCLUDES THE CITIES OF...BAY CITY...SAGINAW...BAD AXE...
OWOSSO AND MIDLAND.
Local storm report, Jun 5, 7:29 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
829 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             SAGINAW                 43.42N 83.95W
06/05/2005  1.75 INCH        SAGINAW            MI   TRAINED SPOTTER

0714 PM     TSTM WND DMG     MERRILL                 43.41N 84.34W
06/05/2005                   SAGINAW            MI   TRAINED SPOTTER

            LARGE TREES DOWNED

0714 PM     FLASH FLOOD      MERRILL                 43.41N 84.34W
06/05/2005                   SAGINAW            MI   AIRPLANE PILOT

            ROADS UNDER WATER IN WESTERN RURAL SAGINAW COUNTY WITH
            SOME ROADS CLOSED

0715 PM     HAIL             FAIRGROVE               43.52N 83.54W
06/05/2005  0.75 INCH        TUSCOLA            MI   TRAINED SPOTTER

0730 PM     TSTM WND DMG     2 N SALINE              42.20N 83.78W
06/05/2005                   WASHTENAW          MI   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWNED

0734 PM     HAIL             1 E GAGETOWN            43.66N 83.23W
06/05/2005  0.88 INCH        TUSCOLA            MI   TRAINED SPOTTER

0737 PM     LIGHTNING        FRANKENMUTH             43.33N 83.74W
06/05/2005                   SAGINAW            MI   TRAINED SPOTTER

            LIGHTNING STRIKE PUT HOLE IN A ROAD

0739 PM     TSTM WND DMG     2 W CHELSEA             42.31N 84.06W
06/05/2005                   WASHTENAW          MI   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS DOWNED

0754 PM     TSTM WND DMG     BRIGHTON                42.53N 83.78W
06/05/2005                   LIVINGSTON         MI   TRAINED SPOTTER

            LARGE TREE BLOWN DOWN

&&

DG
Local storm report, Jun 5, 7:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
846 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     ADDISON                 41.99N 84.35W
06/05/2005                   LENAWEE            MI   TRAINED SPOTTER

            TREES DOWNED BY WINDS ESTIMATED OVER 60 MPH

0743 PM     TSTM WND DMG     MOUNT MORRIS            43.12N 83.70W
06/05/2005                   GENESEE            MI   TRAINED SPOTTER

            REPORTS OF COLLAPSED BUILDING IN THE WESTERN PART OF TOWN

0743 PM     TSTM WND GST     5 N SWARTZ CREEK        43.03N 83.83W
06/05/2005  65 MPH           GENESEE            MI   AIRPLANE PILOT

            BENDING LIGHT POLES

0752 PM     TSTM WND DMG     ANN ARBOR               42.28N 83.73W
06/05/2005                   WASHTENAW          MI   TRAINED SPOTTER

            TREE LIMBS DOWNED ON U/M CAMPUS

0758 PM     TSTM WND DMG     ANN ARBOR               42.28N 83.73W
06/05/2005                   WASHTENAW          MI   TRAINED SPOTTER

            4-6 INCH DIAMETER LIMBS DOWNED

0758 PM     TSTM WND GST     NEW HUDSON              42.51N 83.62W
06/05/2005  60 MPH           OAKLAND            MI   TRAINED SPOTTER

0758 PM     TSTM WND DMG     YPSILANTI               42.24N 83.62W
06/05/2005                   WASHTENAW          MI   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWNED

&&

DG
Local storm report, Jun 5, 8:02 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
902 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     WIXOM                   42.52N 83.54W
06/05/2005                   OAKLAND            MI   TRAINED SPOTTER

            WINDS ESTIMATED AT 60 MPH. TREE 10 INCHES IN DIAMETER
            UPROOTED.

0800 PM     TSTM WND GST     WOLVERINE LAKE          42.56N 83.47W
06/05/2005  60 MPH           OAKLAND            MI   TRAINED SPOTTER

            BRANCHES DOWNED.

0801 PM     TSTM WND DMG     ROMULUS                 42.22N 83.37W
06/05/2005                   WAYNE              MI   AMATEUR RADIO

            TREE DEBRIS OVER CROSSWAY AT 275 AND I94

0805 PM     TSTM WND GST     WALLED LAKE             42.54N 83.48W
06/05/2005  60 MPH           OAKLAND            MI   AMATEUR RADIO

&&

SHULER
Local storm report, Jun 5, 8:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
904 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     MONROE                  41.92N 83.39W
06/05/2005                   MONROE             MI   TRAINED SPOTTER

            *** 1 INJ *** TWO RV/S BLOWN OVER WITH PEOPLE TRAPPED
            INSIDE SOUTHWEST OFF I-75 NEAR EXIT 11

&&

DG
Local storm report, Jun 5, 8:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
910 PM EDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND GST     PONTIAC                 42.65N 83.29W
06/05/2005  60 MPH           OAKLAND            MI   AMATEUR RADIO

0840 PM     TSTM WND DMG     FERNDALE                42.46N 83.13W
06/05/2005                   OAKLAND            MI   TRAINED SPOTTER

            BRANCHES DOWN.

&&

SHULER

The radar

The Detroit radar (KDTX), 143 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Pt Austin to Hbr Beach Mi

When
June 5, 8:15 PM EST
Where
Pt Austin to Hbr Beach Mi marine zone, Harbor Beach
Measured
43 kt (49 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.833, -82.650

Marine Thunderstorm Wind, Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border

When
June 5, 8:15 PM EST
Where
Lh Pt Austin to Hbr Beach Mi 5nm Offshore to Intl Border marine zone, Harbor Beach
Measured
43 kt (49 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.833, -82.650

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2005Every state in 2005This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460201, 5460202.